Blog
About

21
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Electrocardiographic ST segment changes due to the mad honey intoxication

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Sir, Almost all cases of mad honey poisoning have been reported from Turkey. This honey is also used as an alternative treatment method for gastrointestinal disorders, hypertension, coronary heart disease and to improve sexual activity. Grayanotoxins are produced by plants Rhododendron genus.[1] Grayanotoxin (Andromedotoxin), contained in mad honey, should primarily impacts gastrointestinal system but also cardiovascular system side effects are also observed.[1 2] Typical symptoms of mad honey poisoning are usually on gastrointestinal system. Cardiac side effects such as bradycardia and hypotension are often seen. In this paper, we wish to present a case presented with nausea, vomiting, dizziness, blurred vision complaints and dynamic T wave changes on Electrocardiography (ECG) after ingestion of mad honey. 58 year old male patient was admitted to the emergency department with complaints of nausea, vomiting, dizziness, blurred vision which had begun half an hour after eating honey brought from the Black Sea region in Turkey. The physical examination was consistent with a heart rate of 41 beats per min, respiratory rate of 16/dk and blood pressure of 50/30 mm Hg, the other system examinations were normal. Sinus bradycardia and negative T waves in precordial leads was observed in his first electrocardiogram [Figure 1]. The patient is diagnosed as mad honey poisoning with the story of mad honey consumption by taking into consideration the characteristic findings were evaluated. Parenteral hydration with normal saline was provided. 2 mg atropine was administered by intravenous (IV) route. During follow-up of conservatively treated patient, blood pressure and heart rate returned to normal limits, a normal sinus rhythm ECG with no T wave abnormalities was observed [Figure 2]. Routine laboratory examinations were normal and cardiac enzymes were not elevated at a 12 hrs follow-up. Echocardiographic examination revealed normal systolic and diastolic functions with no significant valvular dysfunction. Follow-up of 24 hrs monitoring of patient, normal vital signs and laboratory tests were observed and he was discharged uneventfully. Typical symptoms of mad honey poisoning are usually on gastrointestinal system. Cardiac side effects such as bradycardia and hypotension often seen.[2 3] However, atrial fibrillation, AV block, myocardial infarction due to the mad honey were also reported in the literature.[4 5] The main toxin responsible for the cardiac effects of mad honey poisoning was grayanotoxin (GT)-I. In addition, the GT-II is capable of spontaneous pulse inhibition on sinoatrial node. Grayanotoxin shows the effect of binding to sodium channels in cell membranes. Despite the presence of alarming findings of mad honey poisoning, the symptoms are sufficient to remedy the situation with supportive care consisting of saline infusion, intravenous atropine treatment and electrocardiographic monitoring.[1] In our case, a half-hour after eating a spoonful of honey produced in the Black Sea region, signs of toxicity was started. Acute coronary syndrome were thought to be due to sinus bradycardia and dynamic T wave changes, but no pathological enzyme elevation and chest pain was observed so this diagnosis is excluded. In conclusion, mad honey poisoning should be considered in the differential diagnosis with the existence of unexplained bradycardia, hypotension and electrocardiographic changes in healthy patients without a history of drug use and any heart disease. Figure 1 Sinus bradycardia and ST depression in precordial leads was observed in his first lectrocardiogram Figure 2 Normal sinus rhythm electrocardiography with no ST segment depression was observed

          Related collections

          Most cited references 6

          • Record: found
          • Abstract: found
          • Article: not found

          Mad honey poisoning.

          Grayanotoxin intoxication, which is mostly seen in the eastern Black Sea region of Turkey, stems from the "mad honey" made by bees from the rhododendron plant flowers. In low doses, this causes dizziness, hypotension, and bradycardia, and in high doses, impaired consciousness, seizures, and atrioventricular block (AVB). This case study was designed as a series of cases of patients (6 women, 2 men) aged between 35 and 75 years. All of the patients' physical examinations revealed hypotension; 4 patients had sinus bradycardia, 3 had nodal rhythm, and 1 had complete AVB. In all patients, except for the patient with AVB, heart rate and blood pressure returned to normal limits within 2 to 6 hours. Two patients were monitored in the coronary intensive care unit. Of these 2, 1 was discharged on the second day. The other was fitted with a temporary pacemaker and was discharged on the third day. All the other patients were kept in for a 6-hour observation period and were then discharged from the ED. To date, 58 such cases have been reported, but we saw 8 patients within 2005. It is commonly seen in the east of the Black Sea region, although cases may occur from all over the eastern Black Sea region of Turkey. So far, no cases of death have been reported, although grayanotoxin causes adverse effects on the cardiovascular and respiratory systems and is therefore of considerable importance.
            Bookmark
            • Record: found
            • Abstract: not found
            • Article: not found

            Wild flowers and mad honey.

              Bookmark
              • Record: found
              • Abstract: not found
              • Article: not found

              Atrial fibrillation induced by mad honey intoxication in a patient with Wolf-Parkinson-White syndrome

               MA Cakar,  Y Can,  MB Vatan (2011)
                Bookmark

                Author and article information

                Journal
                Indian J Crit Care Med
                Indian J Crit Care Med
                IJCCM
                Indian Journal of Critical Care Medicine : Peer-reviewed, Official Publication of Indian Society of Critical Care Medicine
                Medknow Publications & Media Pvt Ltd (India )
                0972-5229
                1998-359X
                May-Jun 2013
                : 17
                : 3
                : 192-193
                Affiliations
                Department of Internal Medicine, Sakarya University Faculty of Medicine, Sakarya, Turkey
                [1 ]Department of Cardiology, Sakarya University Faculty of Medicine, Sakarya, Turkey
                Author notes
                Correspondence: Dr. Selcuk Yaylacı, Department of Internal Medicine, Sakarya University Faculty of Medicine, Sakarya - 54100, Turkey. E-mail: yaylacis@ 123456hotmail.com
                IJCCM-17-192
                10.4103/0972-5229.117084
                3777378
                24082621
                Copyright: © Indian Journal of Critical Care Medicine

                This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Letters to the Editor

                Emergency medicine & Trauma

                Comments

                Comment on this article